Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 19, 2018, 5:45 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 5:45 PM CDT (22:45 UTC)
- Expired
- May 19, 2018, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -656 J/kg
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -124 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WGUS54 KOUN 192245
FFWOUN
OKC057-065-TXC197-200145-
/O.NEW.KOUN.FF.W.0009.180519T2245Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
545 PM CDT SAT MAY 19 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
West central Jackson County in southwestern Oklahoma...
Southeastern Harmon County in southwestern Oklahoma...
Northwestern Hardeman County in northern Texas...
* Until 845 PM CDT
* At 545 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is occurring or is imminent.
* Flash flooding will remain over mainly rural areas of west central
Jackson...southeastern Harmon and northwestern Hardeman Counties.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3464 9989 3462 9964 3441 9986 3445 10000
3447 10000
$$
MAHALEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:27 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 19, 3:27 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Norman OK 327 PM CDT Sat May 19 2018 .DISCUSSION... Strong to severe thunderstorms have formed over the past hour, mainly across north central and southwest Oklahoma. An outflow boundary that lifted northward from central Oklahoma earlier this morning, has been augmented by afternoon convection. Overall, additional strong to severe storms will continue to form generally near and ahead of a cold front that extends from the Texas Panhandle into northwestern Oklahoma. Several HRRR runs, predict storms will eventually evolve into a thunderstorm complex or two. One may develop from western north Texas and southwest Oklahoma and move into central/north central Oklahoma, while another may evolve from the Texas Panhandle and impact southwestern Oklahoma and north Texas. If this occurs, the over hazard will likely be strong damaging winds with some hail. In the meantime, large hail and strong outflow winds are expected. Depending on storm evolution tonight through Sunday morning, little thunderstorm development may occur Sunday afternoon and evening. Late Sunday into Monday, a trough/low is expected to move across southern parts of the West Coast. Weak height rises are expected over the southern plains with rather weak southwest flow, especially the eastern half of Oklahoma. Although showers and thunderstorms will be possible they will be rather slow moving and mainly not severe. As the trough lift northeast Tuesday into Wednesday, additional height rises will occur and the overall flow across Oklahoma and north Texas will be very weak for late May. Shower and thunderstorm chances will be rather low. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 77 63 82 / 90 30 20 30 Hobart OK 62 76 62 83 / 80 30 20 30 Wichita Falls TX 67 79 66 84 / 80 50 20 30 Gage OK 54 74 58 82 / 60 20 20 20 Ponca City OK 61 74 59 82 / 80 20 10 30 Durant OK 69 83 67 86 / 30 30 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 19, 12:30 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1230 PM CDT Sat May 19 2018 OKZ004>048-050>052-TXZ083>090-201500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1230 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and evening across parts Oklahoma and western north Texas. .Location... The eastern edge of the Enhanced Risk area is generally along a line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma City and Stillwater. The western edge extends from Cherokee to Erick and Childress, Texas. A Slight Risk area surrounds the moderate risk area and generally covers all of northwestern Oklahoma and areas north and west of a Seminole to Ardmore line. A Marginal Risk area covers the area north and west of an Atoka to Durant line. .Timing... Most likely time for severe storms will be from 3 pm through 3 am Sunday morning. .Impacts... Damaging wind gusts to 70 mph and golf ball size hail will be the main hazards. Baseball size hail is possible across mainly north central Oklahoma. A few tornadoes will also be possible, mainly across north central Oklahoma during the afternoon and early evening. Some of the storms today will produce locally heavy rainfall which may result in some flooding. .Discussion... An outflow boundary was located across far northern Oklahoma. This boundary will be a focus for thunderstorm development by mid- afternoon. A few of these storms will likely become severe with large hail and damaging wind gusts. A dryline across the central Texas panhandle will also be a focus for additional thunderstorm development during the mid to late afternoon hours. These storms will then move east into western and southwestern Oklahoma and western north Texas and will have the potential to produce large hail and damaging wind gusts. Storms are expected to become more widespread during the evening hours and will likely develop into a large complex that moves south and east across much of Oklahoma and western north Texas overnight. As this occurs, the main hazard will become damaging winds with some hail. The overall intensity of the storms is expected to gradually decrease after midnight as the storms move into southern and southeastern Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue Sunday through Friday across parts of Oklahoma and north Texas. A few storms through this time frame may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas Sunday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 19, 4:31 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 431 PM CDT SAT MAY 19 2018 OKZ033-TXZ083-192200- Harmon OK-Hardeman TX- 431 PM CDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern Hardeman Counties Until 500 PM CDT... AT 431 PM CDT, a strong thunderstorm was located 9 miles northeast of Kirkland, moving north at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Hollis and Gould. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3473 10000 3473 9972 3445 9989 3443 10000 TIME...MOT...LOC 2131Z 195DEG 21KT 3451 9997 MAHALE
Local storm report, May 19, 4:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 S MEDFORD 36.80N 97.73W
05/19/2018 M1.75 INCH GRANT OK TRAINED SPOTTER
MEASURED 1.88 INCH HAIL.
&&
MADSpecial weather statement, May 19, 4:46 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
446 PM CDT SAT MAY 19 2018
OKZ035-192215-
Kiowa OK-
446 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa County Until
515 PM CDT...
AT 444 PM CDT, a strong thunderstorm was located near Roosevelt,
moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Roosevelt, Gotebo and Cooperton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3492 9915 3512 9896 3512 9889 3496 9870
3479 9900
TIME...MOT...LOC 2144Z 225DEG 17KT 3489 9903
MAHALELocal storm report, May 19, 4:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 WNW STILLWATER 36.14N 97.13W
05/19/2018 E0.75 INCH PAYNE OK TRAINED SPOTTER
&&
MADSpecial weather statement, May 19, 4:56 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
456 PM CDT SAT MAY 19 2018
OKZ013-020-192230-
Payne OK-Noble OK-
456 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Payne and south central
Noble Counties Until 530 PM CDT...
AT 455 PM CDT, a strong thunderstorm was located 5 miles east of
Mulhall, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Stillwater, Lake Carl Blackwell and Lake Mcmurtry.
This includes Interstate 35 between mile markers 167 and 177.
LAT...LON 3603 9694 3600 9729 3601 9730 3601 9732
3600 9734 3599 9734 3599 9735 3614 9735
3628 9707
TIME...MOT...LOC 2155Z 247DEG 20KT 3606 9731
WRSpecial weather statement, May 19, 5:04 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 504 PM CDT SAT MAY 19 2018 OKZ033-036-TXZ083-192230- Harmon OK-Jackson OK-Hardeman TX- 504 PM CDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR south central Harmon... southwestern Jackson and northwestern Hardeman Counties Until 530 PM CDT... AT 501 PM CDT, a strong thunderstorm was located 8 miles north of Goodlett, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... This storm will remain over mainly rural areas of south central Harmon...southwestern Jackson and northwestern Hardeman Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3448 10000 3456 9992 3454 9969 3431 10000 TIME...MOT...LOC 2201Z 235DEG 21KT 3445 9993 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 41 min |
| May 18, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 65 min |
| May 18, 8:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 18, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 49 min |
| May 18, 8:49 PM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 41 min |
| May 18, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 45 min |
| May 18, 9:16 PM CDT | Special Weather Statement | OUN | Custer | 29 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Jackson, Kiowa, Washita | 41 min |
| May 18, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 46 min |
| May 18, 10:15 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 18, 10:18 PM CDT | Special Weather Statement | OUN | Custer, Dewey | 27 min |
| May 18, 10:33 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 42 min |
| May 18, 10:42 PM CDT | Special Weather Statement | OUN | Garfield | 33 min |
| May 18, 11:13 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 18, 11:14 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| May 18, 11:24 PM CDT | Special Weather Statement | OUN | Blaine, Major | 36 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| May 19, 12:11 AM CDT | Special Weather Statement | OUN | Kay, Noble | 34 min |
| May 19, 12:48 AM CDT | Special Weather Statement | OUN | Kay | 27 min |
| May 19, 1:25 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| May 19, 1:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 42 min |
| May 19, 1:45 PM CDT | Special Weather Statement | OUN | Grant | 30 min |
| May 19, 2:06 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 39 min |
| May 19, 2:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 44 min |
| May 19, 2:36 PM CDT | Special Weather Statement | OUN | Jackson | 24 min |
| May 19, 2:38 PM CDT | Special Weather Statement | OUN | Major | 52 min |
| May 19, 2:42 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 48 min |
| May 19, 2:47 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 19, 2:47 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 43 min |
| May 19, 3:09 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 38 min |
| May 19, 3:12 PM CDT | Areal Flood Advisory | OUN | Harmon, Jackson | 3 hr |
| May 19, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 38 min |
| May 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 36 min |
| May 19, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 27 min |
| May 19, 3:40 PM CDT | Flash Flood Warning | OUN | Harmon, Jackson | 6 hr |
| May 19, 3:46 PM CDT | Special Weather Statement | OUN | Garfield | 14 min |
| May 19, 3:50 PM CDT | Special Weather Statement | OUN | Grant | 25 min |
| May 19, 3:56 PM CDT | Special Weather Statement | OUN | Jackson | 34 min |
| May 19, 3:58 PM CDT | Special Weather Statement | OUN | Kiowa | 32 min |
| May 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 47 min |
| May 19, 4:01 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| May 19, 4:31 PM CDT | Special Weather Statement | OUN | Harmon | 29 min |
| May 19, 4:36 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 39 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 22 min |
| May 19, 4:46 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| May 19, 4:56 PM CDT | Special Weather Statement | OUN | Payne | 34 min |
| May 19, 5:02 PM CDT | Areal Flood Advisory | OUN | Harmon, Jackson | 3 hr |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 47 min |
| May 19, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 42 min |
| May 19, 6:05 PM CDT | Special Weather Statement | OUN | Dewey | 25 min |
| May 19, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| May 19, 6:23 PM CDT | Special Weather Statement | OUN | Kay | 37 min |
| May 19, 6:24 PM CDT | Special Weather Statement | OUN | Garfield | 36 min |
| May 19, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 19, 6:26 PM CDT | Special Weather Statement | OUN | Logan | 19 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 18 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 50 min |
| May 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 25 min |
| May 19, 6:53 PM CDT | Tornado Warning | OUN | Major | 37 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 35 min |
| May 19, 3:15 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 45 min |
| May 19, 3:47 PM CDT | Flash Flood Warning | OUN | Hardeman | 6 hr |
| May 19, 5:04 PM CDT | Special Weather Statement | OUN | Hardeman | 26 min |
| May 19, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 41 min |
| May 19, 5:56 PM CDT | Special Weather Statement | OUN | Hardeman | 34 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.